North Carolina, 2008

Flash Flooding and Hail in North Carolina, August 30, 2008

August 30, 2008 · NWS RAH · 7 events in 4 counties and zones

A moist and moderately unstable air mass over central North Carolina in conjunction with a weakening mid level disturbance triggered scattered thunderstorms across the northern Piedmont and Coastal Plain. A few of the storms became severe, causing flash flooding along with isolated wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A moist and moderately unstable air mass over central North Carolina in conjunction with a weakening mid level disturbance triggered scattered thunderstorms across the northern Piedmont and Coastal Plain. A few of the storms became severe, causing flash flooding along with isolated wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 30, 1:55 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 30, 1:55 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT SAT AUG 30 2008

.SYNOPSIS...
A WEAK UPPER LOW OVER SOUTH CAROLINA WILL HELP ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOP ACROSS CENTRAL NORTH CAROLINA
THROUGH SUNDAY. A COLD FRONT WILL CROSS THE REGION SUNDAY NIGHT.
STRONG RIDGING WILL BEGIN TO EXPAND DOWN THE EASTERN SEABOARD ON
LABOR DAY THROUGH THE MIDDLE OF NEXT WEEK...CAUSING DRY AND WARM
CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SATURDAY...

MOIST AND MODERATELY UNSTABLE AIR MASS OVER CENTRAL NC IN
CONJUNCTION WITH A WEAKENING SHEAR AXIS ALOFT HAS TRIGGERED
ISOLATED CONVECTION AS OF 18Z. EXPECT COVERAGE TO INCREASE THROUGH
23Z THEN SLOWLY DIMINISH. DUE TO THE WEAK WIND FLOW ALOFT AND
PRECIP WATER VALUES AROUND1.75...THE HEAVIER SHOWERS WILL PRODUCE
RAINFALL AMOUNTS APPROACHING TWO INCHES IN LESS THAN AN HOUR. IF
THIS RAIN FALLS OVER URBAN AREAS...THESE LOCALES WILL LIKELY
EXPERIENCE SOME FLOODING OF STREETS AND POOR DRAINAGE AREAS.

AFTER 00Z...AIR MASS WILL SLOWLY STABILIZE. AFTER 04Z...ANY
CONVECTION WILL BE ISOLATED AND MAINLY CONFINED TO THE SOUTHERN
COUNTIES...CLOSER TO UPPER SHEAR AXIS AND WHERE LOW LEVEL
INSTABILITY WILL BE BEST. AS HAD OCCURRED THE PAST COUPLE OF
NIGHTS...EXPECT WIDESPREAD FOG TO DEVELOP OVER MOST OF THE REGION
WITH AREAS OF DENSE FOG LIKELY ESPECIALLY ALONG AND EAST OF A
ALBEMARLE...HILLSBOROUGH...OXFORD LINE. CONFIDENCE NOT HIGH ENOUGH
TO ISSUE A DENSE FOG ADVISORY AT THIS TIME BUT THIS IS SOMETHING
THAT WILL TO BE MONITORED. FAVORED MIN TEMPS A DEGREE OR TWO ABOVE
MOS AS MIN TEMPS HAVE BEEN VERIFYING SLIGHTLY ABOVE MOS GUIDANCE
RECENTLY DUE TO TROPICAL-LIKE AIR MASS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 255 PM SATURDAY...

ON SUNDAY...BEST INSTABILITY PROJECTED TO LIE ACROSS THE SOUTHERN
COUNTIES WITH SURFACE BASED LIFTED INDICES NEAR MINUS 4. THIS TYPE
OF AIR MASS COUPLED WITH WEAK SHEAR AXIS ALOFT AND OUTFLOW
BOUNDARIES FROM CONVECTION THAT OCCURS SATURDAY EVENING SHOULD BE
ABLE TO INITIATE AND SUSTAINED SCATTERED CONVECTION. WITH DEVELOPING
LOW LEVEL ELY FLOW...MAY SEE ADDITIONAL INFLUENCE FROM THE SEABREEZE
AS WELL. PREVIOUS FORECAST OF SLIGHT CHANCE FAR NORTH TO BETTER
CHANCE SOUTH STILL LOOKS GOOD. THICKNESSES SUGGEST MAX TEMPS
COMPARABLE TO TODAY.

SUNDAY NIGHT...STRENGTHENING HIGH PRESSURE OVER THE GREAT LAKES
WILL PUSH A BACKDOOR FRONT SOUTHWARD ACROSS THE REGION. THIS FEATURE
MAY SUSTAIN ISOLATED TO SCATTERED CONVECTION WELL INTO SUNDAY
EVENING.

ON MONDAY...HIGH PRESSURE NEAR SURFACE AND ALOFT BEGINS TO BUILD
OVER THE REGION. ASSOCIATED SUBSIDENCE AND ADVECTION OF DRIER AIR
NEAR SURFACE WILL RESULT IN PLENTY OF SUN. 850MB THERMAL TROUGH
PROJECTED TO NUDGE INTO REGION FROM THE NE. LOW LEVEL THICKNESSES
PROGGED TO BE ABOUT 15M LOWER MONDAY AFTERNOON COMPARED TO SUN.
THIS SHOULD CORRESPOND TO MAX TEMPS ABOUT 5 DEGREES COOLER ON
MONDAY. (A NICE WAY TO END THE SUMMER SEASON).

RIDGE WILL MAINTAIN PRESENCE OVER THE AREA MONDAY THROUGH TUESDAY
NIGHT. THIS WILL RESULT IN DRY WEATHER WITH TEMPS FAIRLY CLOSE TO
NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS 230 PM SATURDAY...

AT THE START OF THE PERIOD...DEEP LAYER RIDGING IN PLACE OVER THE
MID-ATLANTIC BEGINS TO BREAK DOWN...AS REMNANTS OF GUSTAV...A
NORTHERN PLAINS SHORTWAVE TROUGH LIFTS NORTH INTO SOUTHERN CANADA
AND A CLOSED UPPER LOW OVER THE NORTHEAST MARITIMES...DELIVER
GLANCING BLOWS TO THE ONCE DOMINANT ANTICYCLONE.

THE EVENTUAL TRACK OF TROPICAL CYCLONE HANNA AND WHAT IMPACTS IT
WILL HAVE ON ALL OF THE SOUTHEAST INCLUDING NORTH CAROLINA WILL
DEPEND ON JUST HOW FAST DOES THE MID AND UPPER RIDGE BREAK DOWN
ACROSS THE REGION...AND IT IS HERE THAT BOTH DYNAMIC AND TROPICAL
MODELS BEGIN TO DISPLAY LARGE SPREAD AND UNCERTAINTY.

HPCS 7 DAY COORDINATES IS SLOWER THAN BOTH THE EC AND GFS...WHICH
IS HIGHLY JUSTIFIABLE GIVEN THE LARGE SPREAD AND
UNCERTAINTY...KEEPS HANNA OVER FLORIDA...WELL SOUTH OF THE AREA.
WILL INTRODUCE LOW CHANCE POPS BOTH FRIDAY AND SATURDAY GIVEN DEEP
EASTERLY FETCH OFF THE ATLANTIC. TEMPERATURES DROPPING OFF TO MORE
SEASONABLE READINGS AS MARITIME INFLUENCE INCREASES.

ALL INTERESTS FROM NORTHERN GULF TO THE SOUTHEASTERN US SHOULD
CLOSELY MONITOR THE LATEST OFFICIAL FORECAST INFORMATION AND
GUIDANCE W/REGARDS TO TROPICAL SYSTEMS...AT WWW.NHC.NOAA.GOV

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

AS OF 215 PM SATURDAY...

CLOUD BASES HAVE RISEN TO VFR CONDITIONS AT GSO
AND INT...BUT LOW LEVEL MOISTURE AND FOG/STRATUS BURN OFF FROM
THIS MORNING HAS KEPT FEW TO SCT BASES JUST BELOW 3000 FT ACROSS
THE EAST AND SOUTHEAST. INSTABILITY HAS ALSO INCREASED ACROSS THE
AREA...WITH CAPE VALUES REACHING 2500+ J/KG IN THE EAST. SO
FAR...ONLY A COUPLE SMALL SHOWERS HAVE FORMED SOUTH OF GSO/INT.
EXPECT THE COVERAGE OF THUNDERSTORMS TO INCREASE THIS
AFTERNOON...AND THUS ANY TERMINAL COULD SEE BRIEF MVFR TO IFR
CONDITIONS. WHERE THUNDERSTORMS DO OCCUR...SLOW MOVEMENT WILL
CAUSE FLIGHT RULE CONDITIONS TO PERSIST FOR HALF AN HOUR TO AN
HOUR OR LONGER. CONVECTION WILL EVENTUALLY DIE OFF AFTER SUNSET.

TONIGHT...WITH NO AIRMASS CHANGE FROM LAST NIGHT AND A WEAK BOUNDARY
LAYER WINDS...EXPECT SIGNIFICANT VISIBILITY RESTRICTIONS ACROSS THE
SOUTHERN PIEDMONT AND SANDHILLS.  IN ADDITION...RAINFALL AT A
TERMINAL THIS EVENING WILL INCREASE CHANCES OF IFR/LIFR CONDITIONS.

SUNDAY...SURFACE HIGH PRESSURE BUILDING INTO NEW ENGLAND WILL BEGIN
TO EXTEND DOWN THE EASTERN SEABOARD AND PUSH A WEAK BACKDOOR COLD
FRONT SOUTH TOWARD THE AREA.  BEFORE THE FRONT PUSHES THROUGH... A
SHOWER OR THUNDERSTORM WILL BE POSSIBLE...ESPECIALLY AT SOUTHERN
TERMINALS IN A CONTINUED MUGGY AIRMASS

LOOKING AHEAD...UPPER-LEVEL RIDGE AND SURFACE HIGH PRESSURE WILL
DOMINATE WEATHER CONDITIONS THROUGHOUT THE MID ATLANTIC REGION
THROUGH MIDWEEK...WITH PREDOMINATELY VFR CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...WSS
SHORT TERM...VINCENT
LONG TERM...CBL
AVIATION...BLS
Hazardous weather outlook, Aug 30, 9:08 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1008 AM EDT SAT AUG 30 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1008 AM EDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE OVER
SOUTH CAROLINA. A FEW STORMS MAY BECOME STRONG...AND AN ISOLATED
SEVERE THUNDERSTORM WITH A PRIMARY THREAT OF DAMAGING WINDS AND
PENNY SIZE HAIL IS NOT OUT OF THE QUESTION. THE BEST CHANCE FOR
STRONG THUNDERSTORMS WILL BE IN THE SOUTHWEST PIEDMONT...
SANDHILLS...AND SOUTHEAST COASTAL PLAIN...BETWEEN 1 PM AND 9 PM.

ADDITIONALLY...DUE TO VERY WEAK FLOW ALOFT...ANY STORMS THAT DEVELOP
THIS AFTERNOON AND THIS EVENING WILL BE SLOW MOVING OR NEARLY
STATIONARY. THIS WILL LEAD TO LOCALLY TORRENTIAL RAINFALL WITH A
THREAT OF MINOR FLOODING...PARTICULARLY IF ANY STORMS DEVELOP
OVER URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THROUGH THIS EVENING.

In the hours before

Special weather statement, Aug 30, 3:54 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT SAT AUG 30 2008

NCZ028-302200-
EDGECOMBE-
454 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL MOVE ACROSS
EDGECOMBE COUNTY THROUGH 600 PM EDT...

AT 454 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER EDGECOMBE COUNTY...MOVING
EAST AT 7 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... WHITAKERS...
CONETOE... PINETOPS... AND LEGGETT.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

BSD
Special weather statement, Aug 30, 4:29 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT SAT AUG 30 2008

NCZ041-302230-
WAKE-
529 PM EDT SAT AUG 30 2008

...NEARLY STATIONARY STRONG THUNDERSTORMS WITH HEAVY RAIN WILL DRIFT
ACROSS NORTHERN WAKE COUNTY THROUGH 630 PM EDT...

AT 529 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
SOUTHEAST OF ROLESVILLE...OR ABOUT 10 MILES NORTHWEST OF
LINWOOD...NEARLY STATIONARY.

THE STRONG THUNDERSTORMS WILL AFFECT THE ROLESVILLE AREA... WHILE
OTHER STORMS MAY DEVELOP AND AFFECT PORTIONS KNIGHTDALE AND
WENDELL.

GUSTY WINDS OF 25 TO 35 MPH AND HEAVY RAIN WITH RAINFALL AMOUNTS
EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE
AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.

AS WITH ANY THUNDERSTORM... DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED IN THESE AREAS. DONT WAIT UNTIL YOU SEE THE FIRST
LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT
THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER.
MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE
RESUMING OUTDOOR ACTIVITY.

MWS
Special weather statement, Aug 30, 4:35 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT SAT AUG 30 2008

NCZ011-302230-
HALIFAX-
535 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL MOVE ACROSS
HALIFAX COUNTY THROUGH 630 PM EDT...

AT 535 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER EASTERN PORTIONS OF HALIFAX COUNTY.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...TILLERY...
ENFIELD... AND SCOTLAND NECK.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. IN ADDITION... GUSTY WINDS OF UP TO
30 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BSD
Special weather statement, Aug 30, 4:44 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT SAT AUG 30 2008

NCZ026-302245-
FRANKLIN-
544 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN COUNTY THROUGH 645
PM EDT...

AT 544 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTHEAST OF BUNN...OR ABOUT 8 MILES SOUTHEAST OF LOUISBURG...MOVING
SOUTH AT 5 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BUNN AROUND 645 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...PEA SIZED HAIL... AND VERY HEAVY RAIN
WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE
EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING.

AS WITH ANY THUNDERSTORM... DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED IN THESE AREAS. DONT WAIT UNTIL YOU SEE THE FIRST
LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT
THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER.
MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE
RESUMING OUTDOOR ACTIVITY.

MWS
Special weather statement, Aug 30, 5:01 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT SAT AUG 30 2008

NCZ027-028-043-302300-
EDGECOMBE-NASH-WILSON-
601 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL AFFECT
NASH...EDGECOMBE AND WILSON COUNTIES THROUGH 700 PM EDT...

AT 605 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVER PORTIONS OF NASH... EDGECOMBE... AND
WILSON. THESE STORMS WERE DRIFTING VERY SLOWLY TO THE EAST.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NASHVILLE... ROCKY
MOUNT... ELM CITY PINETOPS AND ...RED OAK.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. IN ADDITION... DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH ALL OF THESE
STORMS... ALONG WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 40 MPH WITH
THE STRONGEST STORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BSD
Special weather statement, Aug 30, 5:03 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT SAT AUG 30 2008

NCZ025-041-302300-
DURHAM-WAKE-
603 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS WILL REMAIN NEARLY STATIONARY OVER EASTERN
DURHAM AND NORTHWESTERN WAKE COUNTIES THROUGH 700 PM EDT...

AT 603 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTH OF RDU INTERNATIONAL AIRPORT...OR ABOUT 10 MILES EAST OF
DURHAM...NEARLY STATIONARY.

GUSTY WINDS OF 35 TO 45 MPH...PEA SIZED OR SLIGHTLY LARGER HAIL...
AND VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING.

AS WITH ANY THUNDERSTORM... DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED IN THESE AREAS. DONT WAIT UNTIL YOU SEE THE FIRST
LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT
THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER.
MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE
RESUMING OUTDOOR ACTIVITY.

MWS

The radar

The Raleigh/Durham radar (KRAX), 57 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
August 30, 5:42 PM EST
Where
Wilson County, 0.89 mi SW of Elm City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.790, -77.880

One tree was downed across Upchurch Road near Four Tenth Road.

Hail, Nash

When
August 30, 5:51 PM EST
Where
Nash County, 1.49 mi NNE of Batchelor Xrds
Measured
0.75 in hail
Reported by
Public
Coordinates
35.970, -78.010

Penny size hail was reported along Alternate US Highway 64 west of Nashville.

Hail, Wake

When
August 30, 6:25 PM EST
Where
Wake County, Cary
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.780, -78.800

Thunderstorm Wind, Wake

When
August 30, 6:50 PM EST
Where
Wake County, 1.12 mi W of Morrisville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.820, -78.850

Severe straight line winds knocked down several trees across Morrisville Carpenter Road near Davis Drive.

Flash Flood, Wake

When
August 30, 7:10 PM EST to 7:40 PM EST
Where
Wake County, 1.05 mi WNW of Morrisville to 1 mi NNW of Morrisville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.823, -78.848

Flash flooding from heavy rain caused Morrisville Carpenter Road to be closed between Davis Drive and Town Hall Drive.

Flash Flood, Wake

When
August 30, 8:15 PM EST to 8:45 PM EST
Where
Wake County, 2.43 mi NNE of Echo Hgts to 1.09 mi SE of Raleigh
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.764, -78.639

Flooding was reported on South Saunders Street and Martin Luther King Boulevard in downtown Raleigh. A portion of Avent Ferry Road near North Carolina State University was also flooded.

Flash Flood, Wayne

When
August 30, 9:14 PM EST to 10:14 PM EST
Where
Wayne County, 0.99 mi NNW of Goldsboro to 1.25 mi S of Lamgston
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.392, -77.989

Numerous roads were flooded across the city of Goldsboro due to heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133902, 133903, 133904, 133905, 133907, 133908, 133909.